Alert archive / Colorado / Winter Weather Advisories in 2017

Winter Weather Advisory 4, NWS Pueblo, CO

January 19, 201711 counties in Colorado

NWS Pueblo, CO issued this winter weather advisory at Jan 19, 2017, 4:02 AM MST for 11 counties in Colorado. It took effect at Jan 19, 2017, 5:00 PM MST. It was in force for 51 hr.

The area

The counties it named.

The facts

Issued
Jan 19, 2017, 4:02 AM MST (11:02 UTC)
In effect from
Jan 19, 2017, 5:00 PM MST
Expired
Jan 21, 2017, 8:00 PM MST
In force
51 hr
Issued by
NWS Pueblo, CO

Counties Alamosa County, CO, Chaffee County, CO, Costilla County, CO, Custer County, CO, El Paso County, CO, Fremont County, CO, Huerfano County, CO, Lake County, CO, Las Animas County, CO, Saguache County, CO, Teller County, CO

The radar

The Pueblo radar (KPUX), 111 km from the middle of the area, began a volume at 11:00 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Grand Junction, CO (KGJT), launched 00:00Z, 11.0 hours before the alert went out and 287 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Grand Junction, CO at 00:00Z on 2017-01-19Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Grand Junction, CO at 00:00Z on 2017-01-19The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -7 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1352 m above ground
0-6 km bulk shear
32 kt
0-1 km storm-relative helicity
-7 m²/s²
0-3 km storm-relative helicity
48 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this winter weather advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pueblo, CO wrote its last area forecast discussion before this winter weather advisory went out at Jan 18, 10:30 PM MST, 5 hours 32 minutes earlier.

Area forecast discussion, Jan 18, 10:30 PM MST, 5 hours 32 minutes before
Area Forecast Discussion
National Weather Service Pueblo CO
1030 PM MST Wed Jan 18 2017

.SHORT TERM...(This evening through Thursday)
Issued at 253 PM MST Wed Jan 18 2017

Current water vapor imagery and upper air analysis is indicating
moderate north to northeast flow aloft across the region, as a weak
elongated upper low/trough continues to slowly lift north and east
across northeastern New Mexico. Water vapor imagery is also
indicting a strong eastern Pacific weather system spreading mid
and upper level moisture across the West Coast at this time.
Satellite imagery is indicating high level clouds spreading south
and west across the southeast plains with lows clouds persisting
across the central and southern portions of the San Luis Valley at
this time.

Temperatures as of 2 pm certainly an indicator of the greatest snow
cover across the plains, with mid 40s to mid 50s from Pueblo north
and west and mainly in the mid to upper 30s along a line from TAD to
LAA. Further west, temperatures were a mixed bag from the 20s to
40s, as of 2 pm.

Tonight and Thursday...Flow aloft across the region transitions to
more west to southwest through the day tomorrow, with the old cut
off low/trough continuing to lift north and east into the High
Plains, as short wave ridging builds across the Central Rockies into
the region ahead of the strong eastern Pacific system moving onshore
across the West Coast.

This should lead to generally dry and warm weather across the area
tomorrow, save for increasing chances of light snow across the
ContDvd through the late afternoon. With some warming aloft across
the area, should see temperatures at and slightly warmer than todays
readings. Thinking low clouds will persist across the SLV tonight,
with the potential for fog development once again with the moist
boundary layer conditions persisting. Could see lows clouds lifting
through tomorrow morning, with the increasing flow aloft.

.LONG TERM...(Thursday night through Wednesday)
Issued at 253 PM MST Wed Jan 18 2017

...Active weather in the long range with several systems expected to
bring rounds of snow to the mountains....

The next trof will move through Thursday night and Friday.  Snow
will ramp up along the Continental Divide with the Eastern San Juans
favored for heavier amounts due to southwesterly orographically
favored flow.  Upper trof appears to come through in waves...with
the first Thurs night...and the second perhaps stronger wave
expected on Friday. Models differ with the details...with GFS (and
to a lesser extent the ECMWF) deepening and closing off the upper
low across southeast CO briefly Friday morning...while NAM12 is more
progressive and open. So while NAM12 keeps the plains dry...GFS and
ECMWF print out some light QPF along the northern periphery of the
upper low across portions of southeast CO. Have leaned the forecast
towards the GFS...though don't think amounts on the plains will be
all that heavy given the breezy to windy downslope flow. It will be
cooler for all areas on Friday...with brisk winds...though these
should stay under high wind criteria.  Focus for moderate snowfall
will shift from the southwest mountains into the central mountains
once the trof axis passes and flow aloft becomes more west to
northwesterly.  Snowfall totals with this first storm stay in the
advisory range for the Continental Divide...with heaviest accums
across the eastern San Juans.

It will be a brief reprieve in snowfall for Friday evening as the
next storm will moves in quickly on the heals of the
previous...ramping up snowfall again along the Continental Divide.
This one looks to be a heavier snow producer for the eastern San
Juans...and with not much of a break between systems...decided to go
out with a winter storm watch for the southwest mountains.  Eastern
San Juans will likely hit warning criteria...with a little more
uncertainty (and likely to be more in the advisory range) for the La
Garitas.  Since this event won't start until the 3rd period...have
opted to go out with a watch for now in order to let later shifts
refine the timing.  Snow will also fall along the Sawatch and
Mosquito ranges...and these areas may also need an advisory at some
point as well. Both the ECMWF and GFS close off the system across
the TX and OK panhandles Saturday afternoon.  This would bode for
precipitation across southern sections of the forecast area Saturday
afternoon...with precip type likely to be a rain with a rain to snow
change over into the evening hours.  Temperatures may end up being
too warm for much in the way of accumulation across the
plains...unless the timing of the system slows down such that the
majority falls during the overnight hours.  Have shaded up pops for
southern areas for now...with main influence south of highway 50.

Yet another storm system is progged by long range models to move
through during the Monday and Tuesday time frame.  Lots of
uncertainty with this latter storm...with GFS taking it north across
CO...while EC is slower and farther south.  The farther north track
would suggest more wind than snow for the southeast plains...though
northern El Paso county could see a high impact wind driven snow
event if the GFS track is correct.  ECMWF is farther south
suggesting more of a southeast CO event. This event looks colder
than the previous two...which could mean more snow for the southeast
plains depending on the storm track.  Its too soon to say...so pops
will climb into the scattered category for the east on Tuesday...but
will need to wait for better model consistency before we can clear
up the details. -KT

&&

.AVIATION...(For the 06Z TAFS through 06Z Thursday night)
Issued at 1025 PM MST Wed Jan 18 2017

VFR conditions with generally light diurnal wind regimes expected at
COS and PUB over the next 24 hours. Could be some brief MVFR vis
just east of PUB toward KLHX through early Thu morning, but won't
include in the taf as weak wly flow should keep it just east of
the terminal.

At ALS...IFR stratus to persist overnight, though will drop
mention of fog as none has formed so far and most guidance
indicates only stratus through early Thu morning. Expect stratus
to lift Thu morning with increasing flow aloft ahead of the next
eastern Pacific system which will spread light snow into the
ContDVD by the late afternoon. Will include a VCSH after 02z as a
few -shsn spill into the valley from the San Juans.

&&

.PUB WATCHES/WARNINGS/ADVISORIES...
Winter Storm Watch from Thursday afternoon through Saturday
evening for COZ066-068.

&&

SHORT TERM...KT
LONG TERM...MW
AVIATION...PETERSEN
Hazardous weather outlook, Jan 18, 10:33 PM MST, 5 hours 29 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PUEBLO CO
1033 PM MST WED JAN 18 2017

COZ058>089-093>099-200545-
WESTERN MOSQUITO RANGE/EAST LAKE COUNTY ABOVE 11000 FT-
LEADVILLE VICINITY/LAKE COUNTY BELOW 11000 FT-
EASTERN SAWATCH MOUNTAINS ABOVE 11000 FT-
WESTERN CHAFFEE COUNTY BETWEEN 9000 AND 11000 FT-
CENTRAL CHAFFEE COUNTY BELOW 9000 FT-
WESTERN MOSQUITO RANGE/EAST CHAFFEE COUNTY ABOVE 9000FT-
SAGUACHE COUNTY WEST OF CONTINENTAL DIVIDE BELOW 10000 FT-
SAGUACHE COUNTY EAST OF CONTINENTAL DIVIDE BELOW 10000 FT-
LA GARITA MOUNTAINS ABOVE 10000 FT-
UPPER RIO GRANDE VALLEY/EASTERN SAN JUAN MOUNTAINS BELOW 10000 FT-
EASTERN SAN JUAN MOUNTAINS ABOVE 10000 FT-
DEL NORTE VICINITY/NORTHERN SAN LUIS VALLEY BELOW 8500 FT-
ALAMOSA  VICINITY/CENTRAL SAN LUIS VALLEY BELOW 8500 FT-
SOUTHERN SAN LUIS VALLEY-
NORTHERN SANGRE DE CRISTO MOUNTAINS BETWEEN 8500 AND 11000 FT-
NORTHERN SANGRE DE CRISTO MOUNTAINS ABOVE 11000 FT-
SOUTHERN SANGRE DE CRISTO MOUNTAINS BETWEEN 7500 AND 11000 FT-
SOUTHERN SANGRE DE CRISTO MOUNTAINS ABOVE 11000 FT-
NORTHWESTERN FREMONT COUNTY  ABOVE 8500FT-
WESTERN/CENTRAL FREMONT COUNTY BELOW 8500 FT-
WET MOUNTAIN VALLEY BELOW 8500 FT-
WET MOUNTAINS BETWEEN 6300 AND 10000FT-
WET MOUNTAINS ABOVE 10000 FT-
TELLER COUNTY/RAMPART RANGE ABOVE 7500FT/PIKE'S PEAK BETWEEN
7500 AND 11000 FT-PIKES PEAK ABOVE 11000 FT-
CANON CITY VICINITY/EASTERN FREMONT COUNTY-
NORTHERN EL PASO COUNTY/MONUMENT RIDGE/RAMPART RANGE BELOW
7500 FT-
COLORADO SPRINGS VICINITY/SOUTHERN EL PASO COUNTY/RAMPART RANGE
BELOW 7400 FT-PUEBLO VICINITY/PUEBLO COUNTY BELOW 6300 FEET-
WALSENBURG VICINITY/UPPER HUERFANO RIVER BASIN BELOW 7500 FT-
TRINIDAD VICINITY/WESTERN LAS ANIMAS COUNTY BELOW 7500 FT-
CROWLEY COUNTY-LA JUNTA VICINITY/OTERO COUNTY-
EASTERN LAS ANIMAS COUNTY-WESTERN KIOWA COUNTY-
EASTERN KIOWA COUNTY-LAS ANIMAS VICINITY/BENT COUNTY-
LAMAR VICINITY/PROWERS COUNTY-SPRINGFIELD VICINITY/BACA COUNTY-
1033 PM MST WED JAN 18 2017

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL...EAST
CENTRAL...SOUTH CENTRAL AND SOUTHEAST COLORADO.

.DAY ONE...TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

A SERIES OF PACIFIC STORM SYSTEMS WILL TRACK ACROSS THE AREA
THROUGH THE PERIOD. THE FIRST SYSTEM WILL BRING SOME SNOW AND WIND
TO THE CONTINENTAL DIVIDE LATE THURSDAY INTO EARLY FRIDAY...ALONG
WITH WIND AND SPOTTY RAIN OR SNOW SHOWERS ELSEWHERE. SEVERAL
INCHES OF SNOW WILL BE POSSIBLE ALONG THE DIVIDE WITH SOME SPOTTY
LIGHT ACCUMULATIONS POSSIBLE ELSEWHERE.

A SECOND...MORE POTENT SYSTEM...WILL TRACK ACROSS THE AREA LATE
FRIDAY NIGHT THROUGH SATURDAY NIGHT. THIS SYSTEM LOOKS TO BRING
GREATER AMOUNTS OF SNOW AND WIND TO THE CONTINENTAL DIVIDE WITH
MORE WIND AND BETTER CHANCES FOR SNOW ACROSS THE HIGH VALLEYS AND
PLAINS. RIGHT NOW...THE GREATEST THREAT AREA APPEARS TO BE ACROSS
THE PLAINS EAST OF THE I-25 CORRIDOR AND OUT TOWARD KANSAS. IF
CURRENT MODEL TRENDS CONTINUE...THIS AREA COULD SEE A SIGNIFICANT
PERIOD OF WIND AND SNOW SATURDAY EVENING.

A THIRD...POTENTIALLY EVEN STRONGER SYSTEM...IS CURRENTLY SLATED
TO MOVE ACROSS THE AREA LATE SUNDAY NIGHT THROUGH TUESDAY. THIS
SYSTEM COULD BRING EVEN GREATER AMOUNTS OF SNOW AND WIND TO THE
MOUNTAINS WITH MORE WIND AND BETTER CHANCES FOR SNOW ACROSS THE
LOWER ELEVATIONS. CURRENT MODEL TRENDS SUGGEST THAT THE PALMER
DIVIDE IS THE MOST LIKELY TARGET FOR WIND AND SNOW ACROSS THE
LOWER ELEVATIONS LATE MONDAY NIGHT THROUGH TUESDAY. HOWEVER...THIS
SYSTEM IS STILL SEVERAL DAYS AWAY. IT'S TRACK IS UNCERTAIN. STAY
TUNED FOR CONTINUED UPDATES FROM YOUR NATIONAL WEATHER SERVICE.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS WILL NOT BE NEEDED TONIGHT.

10/31

The office that day

Everything else NWS Pueblo, CO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jan 19, 4:02 AM MSTWinter Storm WarningPUBConejos, Mineral, Rio Grande, Saguache64 hr

Nearby

Winter Weather Advisories in Colorado, 2017Every winter weather advisory in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.